Approximation of ruin probabilities via Erlangized scale mixtures

Oscar Peralta*, Leonardo Rojas-Nandayapa, Wangyue Xie, Hui Yao

*Corresponding author for this work

Research output: Contribution to journalJournal articleResearchpeer-review

39 Downloads (Pure)

Abstract

In this paper, we extend an existing scheme for numerically calculating the probability of ruin of a classical Cramér–Lundbergreserve process having absolutely continuous but otherwise general claim size distributions. We employ a dense class of distributions that we denominate Erlangized scale mixtures (ESM) that correspond to nonnegative and absolutely continuous distributions which can be written as a Mellin–Stieltjes convolution Π⋆G of a nonnegative distribution Π with an Erlang distribution G. A distinctive feature of such a class is that it contains heavy-tailed distributions. We suggest a simple methodology for constructing a sequence of distributions having the form Π⋆G with the purpose of approximating the integrated tail distribution of the claim sizes. Then we adapt a recent result which delivers an explicit expression for the probability of ruin in the case that the claim size distribution is modeled as an Erlangized scale mixture. We provide simplified expressions for the approximation of the probability of ruin and construct explicit bounds for the error of approximation. We complement our results with a classical example where the claim sizes are heavy-tailed.

Original languageEnglish
JournalInsurance: Mathematics and Economics
Volume78
Pages (from-to)136-156
ISSN0167-6687
DOIs
Publication statusPublished - 1 Jan 2018

Keywords

  • Erlang
  • Heavy-tailed
  • Infinite mixtures
  • Phase-type
  • Ruin probability
  • Scale mixtures

Fingerprint Dive into the research topics of 'Approximation of ruin probabilities via Erlangized scale mixtures'. Together they form a unique fingerprint.

Cite this